Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 211, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2020, 3:28 PM CDT for Wilcox County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2020, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 12, 2020, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 129 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WUUS54 KMOB 122028
SVRMOB
ALC131-122115-
/O.NEW.KMOB.SV.W.0211.200712T2028Z-200712T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
328 PM CDT Sun Jul 12 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Central Wilcox County in south central Alabama...
* Until 415 PM CDT.
* At 327 PM CDT, a severe thunderstorm was located 5 miles north of
Camden, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Wilcox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
3208 8719 3207 8719 3206 8718 3205 8718
3205 8700 3185 8715 3206 8735 3214 8726
TIME...MOT...LOC 2027Z 304DEG 14KT 3207 8726
HAIL...1.00IN
WIND...60MPH
$$
CGAL2 follow-up statements
277
WWUS54 KMOB 122044
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
344 PM CDT Sun Jul 12 2020
ALC131-122115-
/O.CON.KMOB.SV.W.0211.000000T0000Z-200712T2115Z/
Wilcox AL-
344 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN WILCOX COUNTY...
At 344 PM CDT, a severe thunderstorm was located 6 miles east of
Camden, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Camden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3199 8729 3208 8720 3208 8719 3207 8719
3206 8718 3205 8718 3205 8700 3185 8715
TIME...MOT...LOC 2044Z 303DEG 20KT 3202 8718
HAIL...1.00IN
WIND...60MPH
$$
CGAL103
WWUS54 KMOB 122106
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
406 PM CDT Sun Jul 12 2020
ALC131-122115-
/O.EXP.KMOB.SV.W.0211.000000T0000Z-200712T2115Z/
Wilcox AL-
406 PM CDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILCOX COUNTY
WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.
Remember, a Severe Thunderstorm Warning still remains in effect for
south central Wilcox County until 445 PM CDT.
LAT...LON 3199 8729 3208 8720 3208 8719 3207 8719
3206 8718 3205 8718 3205 8700 3185 8715
TIME...MOT...LOC 2105Z 304DEG 14KT 3198 8710
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:38 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 12, 1:38 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
138 PM CDT Sun Jul 12 2020
.NEAR TERM /Now Through Monday/...We are still stuck sandwiched
between a strengthening upper ridge over Western Texas and New
Mexico and a weakening upper trough draped over the northeastern
US. As a result, northwesterly flow remains over most of the state
of Alabama with several subtle shortwaves chugging along the
periphery of the ridge. What appears to be a mid-level front
extended north to south across Alabama marking the difference
between drier air to the east (PWATS of 1 to 1.5 inches) and deep
moist air to the west (PWATS of 2 to 2.25 inches). MLCape values
along and west of this boundary have climbed to near 3000 J/KG
with a strong north to south Cape gradient across our area. An
ongoing line of strong to severe storms (MCS) was located just
north of Birmingham. Typically in this sort of pattern these MCS's
will ride along the Cape gradient. As a result, the ongoing line
of strong to severe storms will continue it's tour of Alabama and
enter our area from the north by late this afternoon and evening.
The atmosphere will be primed for damaging winds with 25-35 knots
of 0-3KM bulk shear and more than sufficient cape values. While
low, a tornado cannot be completely ignored. This will be true
where 0-3KM bulk shear values approach 35+ knots. Storms will
continue into the evening likely reaching the coast by around 11
pm to midnight. Storms will likely weaken given the loss of
daytime heating; however, there still should be enough cape to
keep storms going along the leading edge of the outflow boundary.
Tomorrow will look more like a standard summer day as the outflow
from tonight storms will likely push offshore and wipe out some of
the moisture across the area. Most of the day will be spent
recovering. The best area of storms will likely be along the coast
where the best moisture will be able to recover and surface
forcing would be maximized along the afternoon seabreeze
circulation. Like almost every afternoon, a few strong to severe
storms will be possible but dry air will likely limit coverage and
severe potential.
Temperatures will continue to be hot with the presence of the
upper ridge to our west. The good news is that tonights MCS might
mix the atmosphere making it a little cooler this evening;
however, the added low level moisture will probably bump dewpoints
up in the morning and lead to peak solar heating during the
morning. Temperatures will quickly rise into the low 90s with
dewpoints in the mid 70s. Heat indexes will range from 104-108
with the highest heat indexes likely over Southeast Mississippi,
Mobile and Baldwin counties. I am still mulling over the potential
for another heat advisory tomorrow as I wan't to see how much we
mix out this afternoon. Vertical mixing that brings drier air to
the surface would be the one saving grace from the downright
oppressive heat except usually when that happens our temperatures
spike up into the mid to upper 90s. You really can't win around
here as it's going to be hot one way or the other. I will likely
re-analyze the potential for a heat advisory later this afternoon
and provide an update with the 4 pm package. Lows will still be
in the 70s and I would not expect that to change until November.
Rip current risk will be low today increasing to Moderate tomorrow
as the next swell approaches our beaches. BB/03
&&
.AVIATION...
18Z issuance...VFR cigs will continue through the afternoon and
into the early evening. A line of strong to possibly severe
storms will approach the area from the north this evening. MVFR to
IFR conditions will be possible with this line as it moves from
north to south across the area. Storms should move offshore and
dissipate around midnight with VFR conditions returning shortly
after midnight. Winds will be light out of the west-northwest
through tomorrow. BB/03
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ261>266.
FL...None.
MS...Heat Advisory until 6 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Jul 12, 2:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
258 PM CDT Sun Jul 12 2020
ALZ051-122045-
Choctaw AL-
258 PM CDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 345 PM CDT...
At 258 PM CDT, the strong thunderstorm was located 7 miles southwest
of Kinterbish, or 11 miles south of Cuba, moving east at 30 mph.
Wind gusts of 45 to 55 mph will be possible with this storm.
Locations impacted include...
Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3218 8801 3215 8802 3214 8804 3210 8805
3219 8844 3231 8842
TIME...MOT...LOC 1958Z 280DEG 27KT 3228 8839
CGALSpecial weather statement, Jul 12, 3:07 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Mobile AL 307 PM CDT Sun Jul 12 2020 ALZ051-052-MSZ067-122045- Choctaw AL-Washington AL-Wayne MS- 307 PM CDT Sun Jul 12 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND WAYNE COUNTIES UNTIL 345 PM CDT... At 306 PM CDT, the strong thunderstorm was located 8 miles northwest of Waynesboro, moving southeast at 30 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Waynesboro, Clara and Millry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 8851 3162 8828 3149 8877 3178 8892 TIME...MOT...LOC 2006Z 314DEG 27KT 3178 8873 CGAL
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:58 PM CDT | Special Weather Statement | MOB | Choctaw | 47 min |
| Jul 12, 3:26 PM CDT | Heat Advisory | MOB | Baldwin, Mobile | 28 hr |
| Jul 12, 3:35 PM CDT | Special Weather Statement | MOB | Washington | 25 min |
| Jul 12, 3:56 PM CDT | Special Weather Statement | MOB | Wilcox | 34 min |
| Jul 12, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 44 min |
| Jul 12, 4:21 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 54 min |
| Jul 12, 4:28 PM CDT | Special Weather Statement | MOB | Wilcox | 47 min |
| Jul 12, 4:51 PM CDT | Areal Flood Advisory | MOB | Monroe, Wilcox | 114 min |
| Jul 12, 4:56 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 31 min |
| Jul 12, 5:15 PM CDT | Special Weather Statement | MOB | Baldwin | 30 min |
| Jul 12, 5:15 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Monroe, Wilcox | 45 min |
| Jul 12, 5:23 PM CDT | Flash Flood Warning | MOB | Monroe, Wilcox | 112 min |
| Jul 12, 5:35 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 55 min |
| Jul 12, 5:49 PM CDT | Special Marine Warning | MOB | 56 min | |
| Jul 12, 5:57 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia | 48 min |
| Jul 12, 6:19 PM CDT | Special Marine Warning | MOB | 116 min | |
| Jul 12, 6:33 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 42 min |
| Jul 12, 6:36 PM CDT | Areal Flood Advisory | MOB | Covington, Crenshaw, Escambia | 114 min |
| Jul 12, 6:42 PM CDT | Special Marine Warning | MOB | 80 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.